SUBSCRIBE TO OUR DAILY RSS FEED!
Facebook
Date posted: September 23, 2012

The safety of calcium supplements has come under further scrutiny as recent reports suggest they may be linked with higher risks of myocardial infarction (MI) and kidney stones.

“Calcium supplements have been widely embraced by doctors and the public on the grounds that they are a natural and therefore safe way of preventing osteoporotic fractures,” wrote Professor Ian Reid and Dr. Mark Bolland from the Faculty of Medical and Health Sciences, University of Auckland, Auckland, New Zealand, in an editorial in a recent issue of Heart journal. [Heart 2012;98:895-896]

The editorial accompanied a study linking calcium supplements to an increased risk of heart attacks. [Heart 2012;98:920-925] The European Prospective Investigation into Cancer and Nutrition (EPIC) study, led by researchers based in Heidelberg, Germany, assessed calcium intake through the diet and supplements of close to 24,000 subjects for about 11 years.

The results showed that subjects who took calcium supplements regularly were 86 percent more likely to have a heart attack than those who did not take any supplements. “Calcium supplements, which might raise MI risk, should be taken with caution,” concluded lead author Dr. Kuanrong Li from the Division of Cancer Epidemiology, German Cancer Research Center, Heidelberg, Germany, and colleagues.

The study also evaluated subjects whose calcium intake came from dietary sources.

Those who took a moderate amount of calcium through their diet (820 mg per day), instead of supplementation, were about 30 percent less likely to suffer a heart attack compared with those who took less dietary calcium (513 mg per day). Interestingly, those who included more than 1,100 mg of calcium in their daily diet did not observe a lowered risk of heart attack.

In contrast to past research, the EPIC study did not show an association between higher calcium intake and reduced CV and stroke risk, or overall CV mortality.

The safety of calcium supplements has come into question, said Reid and Bolland.

“It is now becoming clear that taking this micronutrient in one or two daily [doses] is not natural, in that it does not reproduce the same metabolic effects as calcium in food.

“We should return to seeing calcium as an important component of a balanced diet, and not as a low cost panacea to the universal problem of postmenopausal bone loss.”

In a separate study, high doses of calcium and vitamin D supplements were shown to cause higher rates of hypercalciuria and hypercalcemia in 163 postmenopausal women with vitamin D insufficiency.

The study, presented at the 2012 Annual Meeting of The Endocrine Society in Houston, US, randomized the women to vitamin D doses ranging from 400 IU to 4,800 IU per day, and calcium from 1,200 mg to 1,400 mg daily, over a year. Blood and urinary calcium levels were measured at baseline and every 3 months during the year-long study period.

The investigators found that about one in three subjects (33 percent) experienced hypercalciuria, defined as urinary calcium levels greater than 300 mg in a 24-hour urine calcium test. Hypercalcemia was also identified in about one in 10 subjects (10 percent).

Given that both events are known to contribute to the risk of kidney stones, lead study investigator Professor Christopher Gallagher, director of the Bone Metabolism Unit at Creighton University Medical Center, Nebraska, US, has suggested that clinicians should monitor the blood and urine calcium levels of patients who take calcium and vitamin D supplements on a long-term basis.
Source : http://www.cims.com

Comments

1. Comments will be moderated. Please use a genuine email ID and provide your name, to   avoid rejection.
2. Comments that are abusive, personal, incendiary or irrelevant cannot be published.
3. Please write complete sentences. Do not type comments in all capital letters, or in all   lower case letters, or using abbreviated text. (example: u cannot substitute for you, d is not   'the', n is not 'and')


*

Comment moderation is enabled. Your comment may take some time to appear.